Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at May 17, 2009, 7:13 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2009, 7:13 PM MST (02:13 UTC)
- Expired
- May 17, 2009, 7:51 PM MST
- In force
- 38 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 70 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:34 PM MST | TSTM WND GST 65 | Freeman, AZ | INTERSTATE 8 AT MILE MARKER 134 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 2.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4467 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPSR 180213
SVRPSR
AZC013-021-180315-
/O.NEW.KPSR.SV.W.0002.090518T0213Z-090518T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
713 PM MST SUN MAY 17 2009
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
* UNTIL 815 PM MST
* AT 710 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. IN ADDITION...DENSE BLOWING DUST MAY ACCOMPANY THIS
SEVERE STORM. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF
FREEMAN...OR 27 MILES WEST OF CASA GRANDE...AND MOVING WEST AT 20
MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG
HORN...ESTRELLA AND INTERSTATE 8.
LAT...LON 3281 11246 3310 11248 3309 11222 3301 11206
3278 11205
TIME...MOT...LOC 0211Z 099DEG 27KT 3292 11221
$$
CJB1 follow-up statement
000
WWUS55 KPSR 180251
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
751 PM MST SUN MAY 17 2009
AZC013-021-180259-
/O.CAN.KPSR.SV.W.0002.000000T0000Z-090518T0315Z/
MARICOPA AZ-PINAL AZ-
751 PM MST SUN MAY 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PINAL AND SOUTH
CENTRAL MARICOPA COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORMS HAVE WEAKENED TO BELOW SEVERE LIMITS...AND
MOVED WELL OUT OF PINAL COUNTY AND INTO THE CENTRAL PORTIONS OF
SOUTHWESTERN MARICOPA COUNTY. NO REPORTS OF SEVERE WEATHER HAVE BEEN
RECIEVED WITH THESE STORMS. AS A RESULT...THE SEVERE THUNDERSTORM
WARNING HAS BEEN CANCELLED.
LAT...LON 3281 11246 3310 11248 3309 11222 3301 11206
3278 11205
TIME...MOT...LOC 0249Z 099DEG 27KT 3296 11254
$$
CJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:20 PM MST, 3 hours 53 minutes earlier.
Area forecast discussion, May 17, 3:20 PM MST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE PHOENIX AZ 320 PM MST SUN MAY 17 2009 .SYNOPSIS... ONE MORE DAY OF NEAR RECORD HIGH TEMPERATURES ARE EXPECTED MONDAY ...BEFORE THE STRONG RIDGE OF HIGH PRESSURE WEAKENS AND SHIFTS EASTWARD...IN ADVANCE OF AN APPROACHING TROUGH OF LOW PRESSURE CURRENTLY OFF THE SOUTHERN CALIFORNIA COAST. MEANWHILE...SOME MOISTURE HAS MOVED INTO THE CENTRAL AND EASTERN PORTIONS OF ARIZONA ...LEADING TO A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS OVER MAINLY THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA EACH DAY THROUGH WEDNESDAY. DRIER AND SLIGHTLY COOLER WEATHER CAN BE EXPECTED BY THE END OF THE WEEK. && .DISCUSSION... WELL ABOVE SEASONAL NORM TEMPS CONTINUE...WITH AFTERNOON HIGHS RUNNING 3-4 DEG WARMER THAN THIS TIME YESTERDAY. SURFACE DEW POINTS ACROSS THE SOUTH-CENTRAL ARIZONA DESERTS ARE UP 10-15 DEG FROM 24 HOURS AGO...WHILE PORTIONS OF EASTERN AND SOUTHEASTERN ARIZONA ARE REPORTING DEW POINTS CLOSER TO 20 DEG WARMER THAN YESTERDAY. KTWC RAOB FROM 12 UTC THIS MORNING INDICATES ABOUT 3/4 INCH PWATER ...WHILE FCST SOUNDINGS FOR KPHX /NAM BUFR AND RUC/ ALSO INDICATE ABOUT 3/4 INCH OVER THE LOWER CENTRAL AZ DESERTS. MODIFIED KPHX FCST SOUNDINGS FOR THIS AFTERNOON...USING THE MEAN TEMP METHODOLOGY ...YIELDS A LI OF -2 OVER THE SOUTH-CENTRAL AZ DESERTS...ALONG WITH 500-600 J/KG OF CAPE. THAT SAID...THE ESTIMATED BL MEAN MIXING RATIO FOR THE LOWER DESERTS IS NOT OVERLY IMPRESSIVE /ABOUT 6.5 G/KG/ SO THUNDERSTORMS WITH RAIN DO NOT APPEAR TO BE MUCH OF A POSSIBILITY. RATHER...THE MAIN THREAT IS STRONG GUSTY DOWNBURST WINDS AND POSSIBLE REDUCED VISIBILITY IN BLDU WITH ANY THUNDERSTORMS THAT DO DEVELOP. UPDATED THE FCST EARLIER THIS MORNING FOR POSSIBLE BLDU THIS AFTERNOON/EARLY EVENING ACROSS PORTIONS OF MARICOPA AND PINAL COUNTIES. ALSO ADDED LOW END SLIGHT CHANCE POPS FOR 27/28 THIS AFTERNOON/EARLY EVENING...ALL THE WHILE CONTINUING THE SLIGHT CHANCE POPS OVER ZONE 24...SOUTHERN GILA COUNTY. BOTTOM LINE...NOT MUCH CHANGE FROM THIS MORNING/S THINKING AND UPDATES. IT SHOULD ALSO BE NOTED THAT SPC MENTIONS AZ IN THE DAY 1 CONVECTIVE OUTLOOK TEXT ...REMARKING ON THE POTENTIAL FOR FOR A FEW STRONG STORMS CAPABLE OF STRONG DOWNBURST WINDS THROUGH THE EVENING. MONDAY THROUGH WEDNESDAY...WE'LL CONTINUE THE DAILY THREAT FOR AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS...WITH LITTLE TO NO RAIN...MAINLY OVER THE HIGHER TERRAN OF ZONE 24 SOUTHERN GILA COUNTY...AND ENCROACHING UPON THE LOWER DESERTS OF SOUTHWEST MARICOPA AND NORTH-CENTRAL PINAL COUNTIES. TEMPS SHOULD MAX OUT MONDAY...FOLLOWED BY A FEW DEG OF COOLING TUE...AS THE TROUGH OF LOW PRESSURE THAT HAS BEEN OFF THE SOUTHERN CA COAST THESE LAST FEW DAYS FINALLY MOVES EASTWARD THROUGH SOUTHEAST CA AND ARIZONA. LOOKS LIKE THE BEST THREAT FOR SHOWERS/THUNDERSTORMS WILL BE WEDNESDAY AFTERNOON/EARLY EVENING...AS THE MAIN TROUGH AXIS PUNCHES THROUGH. FRIDAY INTO NEXT WEEKEND...TEMPS WILL REMAIN A BIT COOLER THAN OF RECENT...ALONG WITH SLIGHTLY DRIER CONDITIONS AND A DECREASED THREAT FOR CONVECTION STARTING THURSDAY INTO NEXT WEEKEND. OUT WEST...OVER SOUTHWEST AZ AND SOUTHEAST CA...WELL ABOVE NORMAL TEMPS /HOT WEATHER/ WITH DRY CONDITIONS CONTINUE. && .AVIATION... MAINLY MID AND HIGH LEVEL MOISTURE HAS INCREASED FROM EASTERN ARIZONA INTO PORTIONS OF SOUTH-CENTRAL ARIZONA. THE MOISTURE COMBINED WITH AFTERNOON HEATING WILL RESULT IN ISOLATED HIGH-BASED THUNDERSTORMS OVER THE HIGHER TERRAIN EAST THROUGH SOUTH OF KPHX/KIWA DURING THE MID AFTERNOON INTO THE EVENING HOURS. STORMS ARE EXPECTED TO REMAIN DISTANT FROM THE AIRFIELDS...BUT STILL HAVE THE POTENTIAL TO PRODUCE OUTFLOW WINDS...FROM THE EAST AND SOUTH UP TO 20KTS...BETWEEN 0300 AND 0700 GMT THIS EVENING. OTHERWISE...GENERALLY LIGHT DIURNAL WIND IS EXPECTED WITH UPVALLEY WIND FROM THE WEST AT KPHX AND KIWA AND FROM THE SOUTH AT KBLH FROM THE MID AFTERNOON THROUGH EVENING HOURS GUSTING TO AROUND 18 KNOTS LATE MONDAY AFTERNOON AND EARLY EVENING. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... WEDNESDAY THROUGH SUNDAY... THE STRONG HIGH PRESSURE SYSTEM ALOFT THAT HAS RESULTED IN THE WELL ABOVE AVERAGE TEMPERATURES FOR MID MAY WILL MOVE EAST OF ARIZONA AS A WEAK LOW PRESSURE SYSTEM CURRENTLY WEST OF BAJA CALIFORNIA MOVES EAST AND BRINGS SIGNIFICANTLY LOWER TEMPERATURES TO OUR AREA WEDNESDAY AND THURSDAY. ALSO...THE HUMIDITY WILL NOT BE QUITE AS LOW WEDNESDAY AND THURSDAY BUT STILL RELATIVELY DRY. THERE IS A SLIGHT CHANCE OF MOSTLY DRY THUNDERSTORMS IN SOUTH-CENTRAL ARIZONA MAINLY DURING THE AFTERNOON AND EVENING HOURS WEDNESDAY AND POSSIBLY THURSDAY. SOMEWHAT HIGHER PRESSURE ALOFT WILL BRING DRY WEATHER AND SOME RECOVERY OF TEMPERATURES FRIDAY THROUGH NEXT WEEKEND. GENERALLY LIGHT WINDS ARE EXPECTED WITH LOCALIZED UPSLOPE GUSTS UP TO 25 MPH AFTERNOON INTO THE EVENING HOURS. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...WANEK AVIATION...ELLIS FIRE WEATHER...ELLIS
Hazardous weather outlook, May 17, 3:29 PM MST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 329 PM MST SUN MAY 17 2009 AZZ024-027-028-181400- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 329 PM MST SUN MAY 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH-CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS OVER SOUTHWEST MARICOPA...NORTHWEST AND NORTH-CENTRAL PINAL...AND SOUTHERN GILA COUNTIES. THESE STORMS WILL PRODUCE LITTLE TO NO RAIN...WITH THE MAIN THREATS BEING GUSTY DOWNBURST WINDS...POSSIBLE REDUCTIONS VISIBILITY DUE TO BLOWING DUST...AND CLOUD TO GROUND LIGHTNING. FUEL CONDITIONS REMAIN VERY DRY...AND THE POTENTIAL IS HIGH FOR A LARGE SIGNIFICANT FIRE TO FORM BASED ON THESE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS OVER SOUTHWEST MARICOPA...NORTHWEST AND NORTH-CENTRAL PINAL...AND SOUTHERN GILA COUNTIES. THESE STORMS WILL PRODUCE LITTLE TO NO RAIN...WITH THE MAIN THREATS BEING GUSTY DOWNBURST WINDS...POSSIBLE REDUCTIONS VISIBILITY DUE TO BLOWING DUST...AND CLOUD TO GROUND LIGHTNING. FUEL CONDITIONS REMAIN VERY DRY...AND THE POTENTIAL IS HIGH FOR A LARGE SIGNIFICANT FIRE TO FORM BASED ON THESE WEATHER CONDITIONS. .SPOTTER ACTIVATION IS NOT ANTICIPATED. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX
In the hours before
Special weather statement, May 17, 5:56 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED TIME NATIONAL WEATHER SERVICE PHOENIX AZ 556 PM MST SUN MAY 17 2009 AZZ020>028-CAZ030>033-181300- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...QUARTZSITE... SALOME...BUCKEYE...LAKE PLEASANT...MORRISTOWN...NEW RIVER... TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...CHANDLER... FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...PHOENIX... SCOTTSDALE...SUN CITY...TEMPE...GLOBE...MIAMI...SAN CARLOS... AND SUPERIOR...ALSO INCLUDING APACHE...BARTLETT...CANYON... HORSESHOE...ROOSEVELT...AND SAGUARO LAKES...FORTUNA FOOTHILLS... SAN LUIS...SOMERTON...YUMA...DATELAND...TACNA...WELLTON... GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...FLORENCE... COTTONWOOD VISITOR CENTER...KEYS VIEW...LOST HORSE...BLYTHE... CHIRIACO SUMMIT...DESERT CENTER...EAGLE MOUNTAIN...BRAWLEY... CALEXICO...EL CENTRO...GLAMIS...IMPERIAL...AND THE SALTON SEA 555 PM MST SUN MAY 17 2009 /555 PM PDT SUN MAY 17 2009/ ...NEAR RECORD HIGH TEMPERATURES EXPECTED ACROSS THE DESERT SOUTHWEST ON MONDAY...UNUSUALLY HOT FOR MID MAY... A STRONG HIGH PRESSURE SYSTEM WILL PERSIST OVER THE REGION ON MONDAY ...PRODUCING NEAR RECORD HIGH TEMPERATURES ACROSS THE DESERTS FROM SOUTHEAST CALIFORNIA TO SOUTH CENTRAL ARIZONA. FOR EXAMPLE...CURRENT FORECAST HIGH TEMPERATURES FOR A FEW SELECT STATIONS ON MONDAY INCLUDE... PHOENIX...107...WITH A RECORD OF 107. BLYTHE CALIFORNIA...106 WITH A RECORD OF 110. IMPERIAL CALIFORNIA...103 WITH A RECORD HIGH OF 106. AND PARKER ARIZONA...108 WITH A RECORD OF 108. NEAR RECORD HEAT ON THE DESERTS THROUGH TUESDAY COULD POSE HEAT-RELATED DANGERS TO INDIVIDUALS WHO WILL BE OUTDOORS FOR AN EXTENDED PERIOD. IF YOU MUST BE OUTSIDE FOR A PROLONG PERIOD...APPLY SUNBLOCK...WEAR A WIDE-BRIMMED HAT...AND DRINK PLENTY OF WATER. STAY UP-TO-DATE WITH THE LATEST FORECASTS IN THE EVENT HEAT RELATED WATCHES OR WARNINGS ARE NEEDED. ADDITIONAL INFORMATION IS AVAILABLE ON WEATHER RADIO...OR FROM THE NATIONAL WEATHER SERVICE PHOENIX INTERNET SITE AT WEATHER.GOV/PHOENIX CB
Special weather statement, May 17, 6:47 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 647 PM MST SUN MAY 17 2009 AZZ020>028-CAZ030>033-181300- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- INCLUDING THE CITIES OF...EHRENBERG...PARKER...BOUSE...QUARTZSITE... SALOME...BUCKEYE...LAKE PLEASANT...MORRISTOWN...NEW RIVER... TONOPAH...WICKENBURG...CAREFREE...CAVE CREEK...CHANDLER... FOUNTAIN HILLS...GILBERT...GLENDALE...MESA...PEORIA...PHOENIX... SCOTTSDALE...SUN CITY...TEMPE...GLOBE...MIAMI...SAN CARLOS... AND SUPERIOR...ALSO INCLUDING APACHE...BARTLETT...CANYON... HORSESHOE...ROOSEVELT...AND SAGUARO LAKES...FORTUNA FOOTHILLS... SAN LUIS...SOMERTON...YUMA...DATELAND...TACNA...WELLTON... GILA BEND...APACHE JUNCTION...CASA GRANDE...COOLIDGE...FLORENCE... COTTONWOOD VISITOR CENTER...KEYS VIEW...LOST HORSE...BLYTHE... CHIRIACO SUMMIT...DESERT CENTER...EAGLE MOUNTAIN...BRAWLEY... CALEXICO...EL CENTRO...GLAMIS...IMPERIAL...AND THE SALTON SEA 645 PM MST SUN MAY 17 2009 /645 PM PDT SUN MAY 17 2009/ ...NEAR RECORD HIGH TEMPERATURES EXPECTED ACROSS THE DESERT SOUTHWEST ON MONDAY...UNUSUALLY HOT FOR MID MAY... A STRONG HIGH PRESSURE SYSTEM WILL PERSIST OVER THE REGION ON MONDAY ...PRODUCING NEAR RECORD HIGH TEMPERATURES ACROSS THE DESERTS FROM SOUTHEAST CALIFORNIA TO SOUTH CENTRAL ARIZONA. FOR EXAMPLE...CURRENT FORECAST HIGH TEMPERATURES FOR A FEW SELECT STATIONS ON MONDAY INCLUDE... PHOENIX...107...WITH A RECORD OF 107. BLYTHE CALIFORNIA...106 WITH A RECORD OF 110. IMPERIAL CALIFORNIA...103 WITH A RECORD HIGH OF 106. AND PARKER ARIZONA...108 WITH A RECORD OF 108. NEAR RECORD HEAT ON THE DESERTS THROUGH TUESDAY COULD POSE HEAT-RELATED DANGERS TO INDIVIDUALS WHO WILL BE OUTDOORS FOR AN EXTENDED PERIOD. IF YOU MUST BE OUTSIDE FOR A PROLONG PERIOD...APPLY SUNBLOCK...WEAR A WIDE-BRIMMED HAT...AND DRINK PLENTY OF WATER. STAY UP-TO-DATE WITH THE LATEST FORECASTS IN THE EVENT HEAT RELATED WATCHES OR WARNINGS ARE NEEDED. ADDITIONAL INFORMATION IS AVAILABLE ON WEATHER RADIO...OR FROM THE NATIONAL WEATHER SERVICE PHOENIX INTERNET SITE AT WEATHER.GOV/PHOENIX CB
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.